Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

On BP medication with a diuretic. Taken me off diuretic. Ankles began to swell and BP rose. Going off diuretic caused it?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
I have been treated for high blood pressure for years. My cardiologist prescribed BP medication along with a diuretic. About a month ago my internist took me off the diuretic. My ankles began to swell and I thought it was another bout of gout. When I went to see my internist, she found my BP to be 200/90! Could taking me off the diuretic have caused this? She put me back on it 5 days ago and today my BP was still 170/100.
Posted Mon, 21 May 2012 in Hypertension and Heart Disease
Answered by Dr. Aashish Raghu 1 hour later
Hi there.

Thank you for posting your query.

I have read and understood your query.

There could be more than one reason causing your swollen ankles.

The withdrawal of the diuretic may cause fluid to accumulate and cause swelling around the ankles which could mean you have an existing kidney problem which could possibly be due to the high blood pressure.

There are certain BP medication which can cause swollen ankles as well like Calcium channel blockers, as a side effect. This may have been hidden when you were on the diuretic and become visible once you were taken off it.

Your blood pressure is high according to the Internist's reading. This could result due to the antecedent kidney disease and withdrawal of the diuretic or could also be due to improperly controlled blood pressure since a while. Since your blood pressure is high even after getting back on the diuretic, it could possibly indicate improper blood pressure control with existing treatment.

You will need certain investigations including kidney function tests, serum proteins level, and also a thorough eye checkup if you have any vision problems. This could explain if a kidney problem is the reason you have swollen ankles.

You have also mentioned of having high cholesterol. Are you on any medication to alleviate it.

Have you any history of heart trouble.

There are certain issues which must be addressed carefully. High blood pressure and cholesterol are usually aggravated by a sedentary lifestyle. One of the best remedies include daily brisk walking for 20-30 minutes, eating plenty of fresh fruits and XXXXXXX leafy vegetables, good hydration. Avoid salty, fatty diet, junk food, smoking and alcohol. Get your blood pressure and cholesterol checked regularly by your Doctor.

Kindly perform the above mentioned investigations and also consult your Cardiologist for your heart disease to rule out possible cardiac failure which can also cause the swollen ankles.

You may get back to me with investigation reports and results of your consult for me to be in a better position to explain your condition.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor